Delirium and terminal restlessness are distressing symptoms experienced by some dying patients. Once you have recognized these symptoms and potential causes have been identified, you may be wondering how you can help your health care provider manage them. The best way to help manage delirium and terminal restlessness is to prevent them from occurring or recurring. The following are tips you can use to help your loved one through an episode of delirium and prevent any subsequent episodes.
Managing Delirium and Terminal Restlessness
Because medications are a common cause of delirium, it's important to carefully follow the medication schedule and instructions given by your health care provider. Ideally, you should be able to recognize a medication by its generic and brand name, know the most common side effects of it, and know exactly when and why your loved one is taking it. Medication charts and pill boxes are useful tools to help you stay organized and on schedule. Keeping drug information sheets that come from the pharmacy with your medications is an easy way to keep vital information close at hand that you can reference when needed. Be sure to report any suspected side effects of medication to your health care provider as well as any new symptoms you notice.
Find more Tips for Safe Use of Medications
Your physician may prescribe new medications to treat delirium or terminal restlessness. Be certain that you understand when and how to give the new medications and what new side effects to watch for. Give the medication exactly as prescribed to help keep your loved one as calm and comfortable as possible. Some common medications prescribed to treat delirium include:
- Haldol (Haloperidol)
- Ativan (Lorazepam)
- Valium (Diazepam)
Any new or distressing symptoms can lead to delirium so it's especially important to treat any symptoms according to the instructions given by your health care provider. Here are some links to specific interventions you can take to manage some common and distressing symptoms:
Your loved one's environment can also have a direct impact on delirium and terminal restlessness. Patients who are in unfamiliar surrounding, experiencing sensory deprivation, or sensory overload are more prone to delirium. If your loved one is in an unfamiliar environment -- such as a hospital room, inpatient hospice, or nursing home -- you can make the environment more welcoming by bringing in her favorite blanket, pillow, family pictures, and other special items from home.
If your loved one is experiencing sensory deprivation, you can help by arranging more frequent visitors - family members, friends, church clergy, or hospice volunteers - to help stimulate her senses. Familiar scents can also help an otherwise sensory deprived person relax. Essential oils, home baked bread or cookies, or a favorite scented candle can bring comfort and familiarity.
If, on the other hand, your loved one is overstimulated by noise, commotion, frequent visitors, and interruptions, you can help by minimizing the impact. You can try to reduce the stimulation level in her environment by:
- Turning off or turning down television sets
- Close her door
- Minimize the use of loud appliances (vacuums, dishwashers, clothes washers, etc.)
- Limit the number of visitors and enforce strict visitation hours
- Keep conversations quiet and never discuss distressing things where she can hear you
- If she has an oxygen concentrator, use extended length tubing and move the concentrator to another room or put in a closet with the door closed.
Disorientation to time and place (not knowing where you are or when it is) is very distressing and can contribute to delirium and terminal restlessness. If your loved one is confused and disoriented to time and place, try gently reminding her where she is. Tell her the date, including the year, and the time. If your attempts to re-orientate or correct her are causing her more distress, just leave well enough alone. This is especially important for patients who are aware they are dying, and become more restless when their loved ones don't understand what is happening to them.
Learn more about Nearing Death Awareness
When All Else Fails
In the worst-case situations, delirium progresses to terminal restlessness, and despite the best care, your loved one's anguish, agitation, and distress cannot be controlled. If this happens to your dying loved one, palliative sedation may be a last resort. Palliative sedation is the use of sedatives to achieve a desired level of consciousness. Although rare, there are times when palliative sedation is the only way to bring comfort and rest.